Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 162, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 30, 2017, 7:43 PM EDT for 4 counties in Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2017, 7:43 PM EDT (23:43 UTC)
- Expired
- Apr 30, 2017, 8:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, KY, Harrison County, KY, Scott County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 129 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 447 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted.
245
WUUS53 KLMK 302343
SVRLMK
KYC073-097-209-239-010015-
/O.NEW.KLMK.SV.W.0162.170430T2343Z-170501T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
743 PM EDT SUN APR 30 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northeastern Woodford County in central Kentucky...
Scott County in central Kentucky...
Western Harrison County in central Kentucky...
East central Franklin County in central Kentucky...
* Until 815 PM EDT
* At 743 PM EDT, severe thunderstorms were located along a line
extending from 9 miles northwest of Georgetown to near
Meadowthorpe, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Georgetown, Midway, Stamping Ground, Sadieville, Longlick,
Leesburg, Alberta, Skinnersburg, Renaker and Stonewall.
These storms blew trees down in and near Frankfort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3853 8445 3829 8435 3830 8436 3828 8437
3828 8444 3823 8442 3816 8454 3813 8462
3810 8463 3806 8469 3829 8479 3835 8475
3837 8471 3843 8462 3849 8456 3851 8452
3851 8449 3854 8447
TIME...MOT...LOC 2343Z 221DEG 39KT 3828 8470 3810 8463
HAIL...<.75IN
WIND...60MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:36 PM EDT, 7 minutes earlier.
Area forecast discussion, Apr 30, 7:36 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
736 PM EDT Sun Apr 30 2017
...Updated Aviation Discussion...
.Short Term (Now through Monday Night)...
Issued at 245 PM EDT Sun Apr 30 2017
...Additional Flash Flooding and Severe Weather Possible This
Afternoon and Evening...
Surface analysis reveals a deep 996mb low near the KS/OK border,
with a warm front draped across northern portions of IL/IN/OH and an
elongated cold front starting in southwestern MO going down into
portions of MS/LA. This leaves our region well within the warm
sector of the low. Radar/satellite reveals a broad area of showers
and clouds across much of the Tennessee/Ohio river valleys. Of
particular note, convection is now starting to develop ahead of an
MCV over western TN/northern AL. This line of showers and storms
will begin to impact the region over the next hour or two.
Confidence regarding the threat of severe weather this afternoon and
evening remains low. While deep layer shear will be supportive of
organized convection, the amount of instability in the atmosphere
looks to be limited. High to mid level clouds associated with
convection west of the region have kept the atmosphere somewhat
stabilized, and SPC mesoanalysis reveals about 1000J/Kg of MUCAPE
across most of central KY. 12z models from earlier this morning were
showing as much as 2000J/Kg to 3000J/Kg of MUCAPE developing by late
afternoon. Still, what is currently present across the region may be
enough to sustain strong to severe storms, especially across
southern portions of the region near the Tennessee border. The main
threats with these storms would be large hail and damaging winds,
though a quick spin-up tornado or two embedded within the line
cannot be ruled out.
Of bigger concern is the flash flooding potential. SPC mesoanalysis
from earlier this afternoon showed an incredible broad axis of 1.8"
PWATs extending from southern IL toward the gulf coast states moving
toward our region. Based on BNA sounding climatology, there have
only been a handful of times where PWATS met or exceeded those
values for the months of April and May. Suffice to say, there is an
abundance of moisture in the atmosphere ahead of this cold front,
and showers/thunderstorms with heavy rainfall are a near certainty.
While the general motion of the front/system will be west to east,
storm motions will generally be off to the north-northeast, which
sets up the potential for training storms. Current flash flood watch
in place still looks good, as most places within the watch have
already received several inches of rain from storms earlier this
weekend and 1hr/3hr flash flood guidance remains low. Flash flood
guidance is a bit higher across southern/central Kentucky, and while
some isolated flooding could occur, do not think it's enough to
warrant a flash flood watch in that region.
The line of showers and storms should clear the region by Monday
morning. A sub-990mb low over WI/MI and 1018mb high over the Gulf of
Mexico will create a strong pressure gradient over the region
resulting in very breezy conditions. Winds near the top of the
boundary layer will be near 45kts during peak heating, suggesting
some strong gusts could mix down to the surface. As a result, a wind
advisory has been issued for tomorrow. With the strong winds and
saturated soils, could also see some isolated reports of trees being
blown down.
Winds will subside some Monday night as boundary layer decouples and
gustier winds remain above the inversion. Overnight lows will be
cool, generally in the upper 40s to lower 50s.
.Long Term (Tuesday through Sunday)...
Issued at 300 PM EDT Sun Apr 30 2017
Quiet weather is in store for Tuesday as weak high pressure moves
near the region. Temperatures will be about 5 to 10 degrees warmer
Tuesday compared to Monday as WAA takes place.
By Wednesday, models develop a trough across the central CONUS and
have it digging into the lower Tennessee Valley during the Thursday-
Friday timeframe. Still some uncertainty exists in the evolution of
the trough, with some models/ensembles showing it becoming a cut-off
low in the Southeastern US, while other models swing the trough axis
up the New England coast. For what it's worth, the latest 12z
GFS/ECMWF/Canadian do not develop a cut-off low and have the system
moving off toward the Northeastern US. Regardless of whatever
solution plays out, it appears that temperatures will be cool
through next weekend, and that wet weather is almost a guarantee
Wednesday through Friday. If a cut-off low develops over the
Southeastern US, the wet weather could extend through the weekend.
&&
.Aviation (00Z TAF Update)...
Issued at 736 PM EDT Sun Apr 30 2017
Complicated forecast this period, with a large upper low pumping a
long line of rains up the MS River and narrow bands of precipitation
arcing out away from it into our area. Have tried to put the focus
in the TAFs on when the main band will move through the region, and
it could bring MVFR to briefly IFR conditions to the terminals as
well as occasional lightning overnight.
By mid morning Monday winds will pick up from the southwest behind
the cold front and become quite gusty.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Flash Flood Watch through Monday morning for KYZ023>025-030>033.
Wind Advisory from 11 AM EDT /10 AM CDT/ to 8 PM EDT /7 PM CDT/
Monday for KYZ023>043-045>049-053>057-061>067-070>078-081-
082.
IN...Flash Flood Watch through Monday morning for INZ076>079-083-084-
089>092.
Wind Advisory from 11 AM EDT /10 AM CDT/ to 8 PM EDT /7 PM CDT/
Monday for INZ076>079-083-084-089>092.
&&
Short Term........DM
Long Term.........DM
Aviation..........13Hazardous weather outlook, Apr 30, 3:21 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 321 PM EDT Sun Apr 30 2017 KYZ029-034>043-045>049-053>057-064>067-077-078-081-082-011930- Bullitt-Shelby-Franklin-Scott-Harrison-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark- Larue-Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln-Adair- Russell-Cumberland-Clinton- Including the cities of Shepherdsville, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford, Columbia, Jamestown, Burkesville, and Albany 321 PM EDT Sun Apr 30 2017 /221 PM CDT Sun Apr 30 2017/ ...WIND ADVISORY IN EFFECT FROM 11 AM EDT /10 AM CDT/ TO 8 PM EDT /7 PM CDT/ MONDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. A line of showers and thunderstorms will approach the region from the west late this afternoon and evening. Some of the thunderstorms could produce damaging winds and large hail. An isolated tornado could be possible as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Wind gusts will increase behind a cold front tomorrow afternoon, with gusts as high as 40mph possible. High profile vehicles may experience difficult driving conditions on east to west oriented roadways. Loose outdoor objects may be blown around. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report wind, hail of any size, and instances of flooding through tonight. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-083-084-089>092-KYZ025-030>033-011930- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Meade-Oldham-Trimble-Henry- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Brandenburg, Louisville, La Grange, Bedford, Milton, and New Castle 321 PM EDT Sun Apr 30 2017 /221 PM CDT Sun Apr 30 2017/ ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... ...WIND ADVISORY IN EFFECT FROM 11 AM EDT /10 AM CDT/ TO 8 PM EDT /7 PM CDT/ MONDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. A line of showers and thunderstorms will approach the region from the west late this afternoon and evening. Some of the thunderstorms could produce damaging winds and large hail. An isolated tornado could be possible as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Wind gusts will increase behind a cold front tomorrow afternoon, with gusts as high as 40mph possible. High profile vehicles may experience difficult driving conditions on east to west oriented roadways. Loose outdoor objects may be blown around. In areas with very saturated soils, trees may topple over from strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report wind, hail of any size, and instances of flooding through tonight. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. KYZ026>028-061>063-070>076-011930- Ohio-Grayson-Hardin-Butler-Edmonson-Hart-Logan-Warren-Simpson-Allen- Barren-Monroe-Metcalfe- Including the cities of Hartford, Leitchfield, Elizabethtown, Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, and Edmonton 321 PM EDT Sun Apr 30 2017 /221 PM CDT Sun Apr 30 2017/ ...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT /6 PM CDT/ THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 11 AM EDT /10 AM CDT/ TO 8 PM EDT /7 PM CDT/ MONDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. A line of showers and thunderstorms will approach the region from the west late this afternoon and evening. Some of the thunderstorms could produce damaging winds and large hail. An isolated tornado could be possible as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Wind gusts will increase behind a cold front tomorrow afternoon, with gusts as high as 45mph possible. High profile vehicles may experience difficult driving conditions on east to west oriented roadways. Loose outdoor objects may be blown around. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report wind, hail of any size, and instances of flooding through tonight. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. KYZ023-024-011930- Hancock-Breckinridge- Including the cities of Lewisport, Hawesville, and Hardinsburg 221 PM CDT Sun Apr 30 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT MONDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. A line of showers and thunderstorms will approach the region from the west late this afternoon and evening. Some of the thunderstorms could produce damaging winds and large hail. An isolated tornado could be possible as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Wind gusts will increase behind a cold front tomorrow afternoon, with gusts as high as 40mph possible. High profile vehicles may experience difficult driving conditions on east to west oriented roadways. Loose outdoor objects may be blown around. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report wind, hail of any size, and instances of flooding through tonight. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. DM
In the hours before
Local storm report, Apr 30, 6:40 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
640 PM EDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG BARDSTOWN 37.81N 85.46W
04/30/2017 NELSON KY 911 CALL CENTER
TREE DOWN ON HIGHWAY 62 NEAR STEPHEN FOSTER
AVENUE.
&&
KDWLocal storm report, Apr 30, 6:45 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
645 PM EDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 1 ENE ROCKBRIDGE 36.79N 85.64W
04/30/2017 MONROE KY PUBLIC
ONE SMALL TREE DOWN.
&&
13Local storm report, Apr 30, 6:49 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
649 PM EDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 2 WNW HESTAND 36.66N 85.65W
04/30/2017 MONROE KY PUBLIC
COUPLE OF SMALL TREES DOWN.
&&
13Local storm report, Apr 30, 7:07 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
707 PM EDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND DMG 4 ESE CHAPLIN 37.87N 85.15W
04/30/2017 WASHINGTON KY PUBLIC
COUPLE OF TREES DOWN.
&&
13Local storm report, Apr 30, 7:20 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
720 PM EDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG ALBANY 36.69N 85.14W
04/30/2017 CLINTON KY PUBLIC
POWER LINES DOWN.
&&
13Local storm report, Apr 30, 7:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
721 PM EDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND DMG 3 NNW GLENS FORK 37.05N 85.27W
04/30/2017 ADAIR KY PUBLIC
TREE DOWN.
&&
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 8:08 PM EDT | Special Weather Statement | LMK | Bourbon | 37 min |
| Apr 29, 10:23 PM EDT | Special Weather Statement | LMK | Hart, Larue | 37 min |
| Apr 30, 3:42 AM EDT | Wind Advisory | LMK | Allen, Barren, Breckinridge, Butler, Edmonson, Grayson and 9 more | 15 hr |
| Apr 30, 3:06 PM EDT | Wind Advisory | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more | 32 hr |
| Apr 30, 4:24 PM EDT | Special Weather Statement | LMK | Allen | 36 min |
| Apr 30, 4:37 PM EDT | Severe Thunderstorm Warning | LMK | Allen, Warren | 23 min |
| Apr 30, 4:52 PM EDT | Severe Thunderstorm Warning | LMK | Allen, Barren, Edmonson, Warren | 38 min |
| Apr 30, 5:22 PM EDT | Severe Thunderstorm Warning | LMK | Barren, Green, Hart, Metcalfe | 23 min |
| Apr 30, 5:42 PM EDT | Severe Thunderstorm Warning | LMK | Green, Hart, Larue, Metcalfe, Nelson, Taylor | 33 min |
| Apr 30, 6:08 PM EDT | Special Weather Statement | LMK | Monroe | 37 min |
| Apr 30, 6:14 PM EDT | Severe Thunderstorm Warning | LMK | Larue, Marion, Nelson, Taylor, Washington | 31 min |
| Apr 30, 6:19 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Cumberland, Metcalfe, Monroe | 26 min |
| Apr 30, 6:41 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Mercer, Nelson, Shelby, Spencer, Washington | 34 min |
| Apr 30, 6:47 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Clinton, Cumberland, Russell, Taylor | 28 min |
| Apr 30, 7:11 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Henry, Mercer, Scott, Shelby and 1 more | 34 min |
| Apr 30, 7:16 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Boyle, Casey, Marion, Taylor, Washington | 29 min |
| Apr 30, 7:51 PM EDT | Special Weather Statement | LMK | Jessamine, Mercer, Woodford | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.